Florida, 2018Tornado in Florida, December 9, 2018
December 9, 2018 · NWS MLB · 1 event in 1 county or zone
A weak tornado briefly occurred near Waterford Lakes in Orlando. Minor wind damage impacted a few homes.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $40,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak tornado briefly occurred near Waterford Lakes in Orlando. Minor wind damage impacted a few homes.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Dec 9, 10:26 AM EST, 1 hour 28 minutes earlier.
Area forecast discussion, Dec 9, 10:26 AM EST, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
1026 AM EST Sun Dec 9 2018
.DISCUSSION...
Band of rain with embedded storms out ahead of a strong cold front
is currently moving through northern portions of east central
Florida this morning. This feature will continue to progress
south and east through Brevard, Okeechobee County and the Treasure
Coast through the afternoon, with rain chances remaining high
across the entire area. Potential for strong to isolated severe
storms with this band continues, but will decrease into late
afternoon as core of stronger low level winds out of the SW push
offshore. Limited heating from cloud cover and marginal
instability will continue to be the limiting factors today for
stronger storms. However, localized damaging winds and isolated
tornado threat will persist, especially with any storms moving
through areas north of Okeechobee County and the Treasure Coast
though late morning and early afternoon. Rain chances will
decrease into the late afternoon and evening from north to south
as band continues eastward and offshore.
&&
.AVIATION...Predominant IFR/MVFR conditions will occur with band
of rain and embedded storms currently moving through central
Florida ahead of a cold front. LLWS with S/SW winds just off the
surface up to 35-40 knots is still expected through late morning
to early afternoon for northern TAF sites, especially where winds
at the surface may not become quite as gusty due to limited
daytime heating. Potential for gusty winds in excess of 40 knots
still expected with any storms as this band moves through. Behind
the cold front, MVFR stratus is expected to persist across most
of the terminals through the overnight.
&&
.MARINE...Poor to hazardous boating conditions will persist across
the waters today, with southerly winds 20-25 knots offshore and
20 knots not far off the coast, north of Sebastian Inlet. Small
Craft Advisory continues for much of the waters, with occasional
gusts to Gale force still possible offshore (beyond 20 miles).
Seas will build 6-8 feet offshore but remain 4-5 ft near the coast
due to the offshore flow. Will maintain a Caution for the
nearshore Treasure coast with 15-20 knots.
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 77 51 60 42 / 90 20 10 10
MCO 77 54 62 43 / 90 20 10 10
MLB 80 56 65 44 / 80 20 10 10
VRB 81 58 66 45 / 70 30 10 10
LEE 74 51 60 42 / 90 20 10 10
SFB 75 53 62 42 / 90 20 10 10
ORL 76 53 62 43 / 90 20 10 10
FPR 81 59 68 44 / 70 30 10 10
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...Lake Wind Advisory until 4 PM EST this afternoon for Indian
River-Martin-Northern Brevard County-Okeechobee-Orange-
Osceola-Seminole-Southern Brevard County-St. Lucie.
AM...Small Craft Advisory until 4 PM EST this afternoon for Flagler
Beach to Volusia-Brevard County Line 0-20 nm-Flagler Beach
to Volusia-Brevard County Line 20-60 nm-Sebastian Inlet to
Jupiter Inlet 20-60 nm-Volusia-Brevard County Line to
Sebastian Inlet 0-20 nm-Volusia-Brevard County Line to
Sebastian Inlet 20-60 nm.
&&
Weitlich/Volkmer/Smith/CombsHazardous weather outlook, Dec 9, 6:07 AM EST, 5 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
607 AM EST Sun Dec 9 2018
AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-092300-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia County-
Northern Lake County-Orange-Seminole-Southern Brevard County-
Osceola-Indian River-Okeechobee-St. Lucie-Martin-
Coastal Volusia County-Southern Lake County-
Northern Brevard County-
607 AM EST Sun Dec 9 2018
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
.THUNDERSTORM IMPACT...
An area of low pressure over extreme southwest Georgia early this
morning will continue move eastward and offshore today. The low
will swing a strong cold front across central Florida by tonight.
The front will be preceded by a fast moving band of showers and
possibly some embedded thunderstorms. While instability looks
somewhat limited, strong winds and forcing aloft will bring a risk
of a few strong storms.
The best chance for storms will occur over Lake county and the I 4
corridor between 9am and Noon, Brevard and Osceola counties
between 11 am and 2 pm, then reaching Okeechobee and the Treasure
Coast between 2 and 5 pm. The primary threat will be strong
straight line winds up to 50 mph with damaging winds around 60 mph
possible in a few storms. An isolated tornado cannot be ruled out
mainly north of a line from Kissimmee to Cape Canaveral.
.HIGH WIND IMPACT...
A Lake Wind Advisory is in effect for south to southwest winds 15
to 20 mph with frequent gusts near 30 mph. Gusts up to 35 mph will
be possible.
.RIP CURRENT IMPACT...
Weather and ocean conditions will produce a Moderate Risk of rip
currents at the beaches of east central Florida. The threat will
be greatest after Noon due to tidal effects. Always swim within
sight of a lifeguard.
.MARINE THUNDERSTORM GUST IMPACT...
Strong wind gusts of 35 to 45 knots may accompany embedded storms
as they push offshore the coast during the mid to late morning
north of the Cape and the early to mid afternoon south of the Cape.
.WIND AND SEA IMPACT...
A Small Craft Advisory is in effect for most of the local Atlantic
coastal waters for South to Southwest winds around 20 knots.
Occasional gusts to Gale force will be possible over the offshore
waters north of Sebastian Inlet and beyond 20 miles. Seas will
build 6 to 8 feet offshore and 4 to 6 feet nearshore.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
Boating conditions will remain poor to hazardous through Tuesday
night. Another strong cold front is forecast to cross the area
Friday or Friday night and bring another chance for heavy rain and
storms, some of which could be strong.
.SPOTTER INFORMATION STATEMENT...
Spotters are requested to monitor the weather and self activate
if needed.
Kelly
In the hours before
Special weather statement, Dec 9, 10:09 AM EST, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Melbourne FL
1009 AM EST SUN DEC 9 2018
FLZ044>046-144-091600-
Northern Lake County FL-Orange FL-Seminole FL-
Southern Lake County FL-
1009 AM EST SUN DEC 9 2018
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SEMINOLE...LAKE AND
WESTERN ORANGE COUNTIES UNTIL 1100 AM EST...
At 1008 AM EST, Doppler radar was tracking a strong thunderstorm 6
miles west of Mascotte, moving east northeast at 40 mph.
Wind gusts of 50 to 55 mph will be possible with this storm.
Locations impacted include...
Mascotte, Groveland, Clermont, Lake Louisa, Apopka, Ocoee, Winter
Garden and Leesburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall and cloud to ground lightning is also occurring with
this storm.
&&
LAT...LON 2896 8195 2896 8166 2905 8166 2906 8164
2921 8164 2878 8141 2835 8151 2835 8179
2836 8179 2836 8186 2835 8186 2835 8196
TIME...MOT...LOC 1506Z 250DEG 44KT 2855 8198
15Special weather statement, Dec 9, 11:01 AM EST, 53 minutes before
Special Weather Statement
National Weather Service Melbourne FL
1101 AM EST SUN DEC 9 2018
FLZ041-044>046-053-141-144-091700-
Northern Lake County FL-Coastal Volusia FL-Osceola FL-Orange FL-
Seminole FL-Inland Volusia FL-Southern Lake County FL-
1101 AM EST SUN DEC 9 2018
...SIGNIFICANT WEATHER ADVISORY FOR SEMINOLE...EASTERN LAKE...
ORANGE...CENTRAL VOLUSIA AND NORTHWESTERN OSCEOLA COUNTIES UNTIL NOON
EST...
At 1058 AM EST, Doppler radar was tracking a line of strong
thunderstorms from Umatilla to Killarney to the Four Corners area,
moving northeast at 40 mph.
Wind gusts of 45 to 55 mph will be possible with these storms as
they move northeast toward interior Volusia, Seminole and Orange
counties through noon.
Locations impacted include...
Orlando, Deltona, Kissimmee and Sanford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall and cloud to ground lightning are also occurring with
these storms.
&&
LAT...LON 2869 8106 2802 8138 2808 8137 2809 8142
2806 8144 2800 8139 2800 8142 2814 8148
2814 8152 2826 8156 2826 8166 2835 8166
2835 8175 2917 8156 2936 8142 2926 8142
2927 8115 2941 8116 2943 8110
TIME...MOT...LOC 1558Z 239DEG 36KT 2857 8162
15Tornado, Orange
- When
- December 9, 11:54 AM EST to 11:55 AM EST
- Where
- Orange County, 3.54 mi ESE of Union Park to 3.52 mi ESE of Union Park
- Rating
- EF0
- Path length
- 0.13 mi
- Path width
- 50 yd
- Property damage
- $40,000
- Reported by
- Broadcast Media
- Coordinates
- 28.543, -81.230
Local media forwarded a report of a screened pool enclosure destroyed at a home on Wildlife Place in Orlando. Delayed reports from Orange County Fire Rescue indicated two nearby homes on Brown Trout Circle also experienced some minor structural damage. Residents reportedly witnessed the tornado.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes in Florida, December 9, 2018$60,000 · EF1 · 2 events
- Heavy Snow in Tennessee, December 9 to 10, 201847 events
- Winter Storm in Virginia, December 9, 201840 events
- Heavy Snow in Virginia, December 9 to 10, 201827 events
- Winter Storm and Winter Weather in North Carolina, December 9 to 10, 201825 events
- Winter Storm and Winter Weather in Virginia, December 9, 201818 events
- High Surf in Hawaii, December 9 to 10, 201812 events
- Heavy Snow in West Virginia, December 9, 20187 events
- Winter Weather in Tennessee, December 9 to 10, 20187 events
- Winter Storm in West Virginia, December 9, 20185 events
- Winter Weather in Virginia, December 9, 20185 events
- Winter Weather in Maryland, December 9, 20183 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 790217.